Menu
Search

Trust prescribed wrong anti-psychotic medication, resulting in significant impact on mental health

Organisations we investigated: Sussex Partnership NHS Foundation Trust

Date investigation closed: 27 June 2019

The complaint

Complainant T complained about the Trust giving them wrong anti-psychotic medication. Complainant T said that their mental health dramatically deteriorated as a result of the Trust given them the wrong medication. Complainant T experienced paranoia, became aggressive and tried to take their own life. 

What we found

When the psychiatrist decided to change the frequency of the Depixol injections, the psychiatrist made an error and prescribed Clopixol instead. Complainant T relapsed with psychosis and experienced paranoia and symptoms of being reclusive. In its complaint response, the Trust confirmed that it prescribed Complainant T incorrect medication that was likely to have contributed to their relapse. 

The Trust prescribed this medication in error. Clopixol and Depixol have similar names and are both used to treat schizophrenia. The Trust should have taken care when prescribing this medication.  While looking at Complainant T’s clinical records, we also found that the Trust had made the same error in a consultation note and in previous prescription.  

When the community mental health nurse (CMHN) visited Complainant T for the second injection, the nurse decided to speak to the psychiatrist about the medication Complainant T was taking as the dose was too low. The CMHN did not follow up on this. The Trust did not have a procedure in place to ensure that the correct medication was prescribed and administered.

As a result of the Trust’s error, Complainant T’s mental health deteriorated. They became paranoid and aggressive and tried to take their own life.  Complainant T’s relapse was a direct result of giving them the wrong medication.

Background

Complainant T had a diagnosis of schizophrenia and had been receiving injections of Depixol, an anti-psychotic medicine, for over two decades. When Complainant T saw their psychiatrist, the psychiatrist decided to change the frequency of their Depixol injection. However, the psychiatrist mistakenly prescribed Clopixol and the Trust injected them with Clopixol two times in four weeks.  In the month after the second injection, Complainant T tried to take their own life and was detained under section 2 of the Mental Health Act for three weeks. 

Putting it right

The Trust had already apologised to Complainant T and said that the error ‘likely contributed’ to their relapse. It also made service improvements, such as sending patients copies of their letters so they can ensure their medication is correct. However, we did not consider that the Trust remedied the personal injustice that Complainant T experienced.

We therefore recommended that the Trust should apologise to Complainant T and acknowledge the impact these failings had on Complainant T. We also recommended that the Trust should pay Complainant T £1,700 as a recognition of the impact of these failings.

The Trust complied with our recommendations.

This case summary is featured in the Ombudsman's Casework Report 2019.